Antibiotics

 

Dr. Mercola writes:

 

It’s important to recognize that antibiotics are indiscriminate bactericidal agents, meaning they kill all bacteria, both beneficial and pathologic, and many of the immediate and long-term side effects are related to this fact. By killing off the beneficial bacteria in your gut, antibiotics have a detrimental effect on your overall immune system, and if you do not “reseed” your gut with probiotics (good bacteria)—either in the form of a probiotics supplement or fermented foods—your immune function can remain compromised for some time.

 

Hence, antibiotics should only be taken when absolutely necessary, and care must be taken to rebalance your intestinal flora to prevent long-term effects to your health. Taking probiotics while on an antibiotic can also help reduce diarrhea, which is a common side effect.

 

About 80 percent of your immune system resides in your gastrointestinal tract, which houses 100 trillion bacteria—about two to three pounds worth of bacteria, plus yeasts. You should have about 85 percent “good” bacteria and 15 percent “bad.” All of these microbes compete for nutrients from the food you eat, but the strength in numbers that beneficial bacteria enjoy helps keep the bad bacteria and the ever-present yeasts in check, and causes them to produce nutrients your body needs, such as B vitamins.

However, when you introduce antibiotics, these beneficial bacteria are decimated along with the pathogenic ones, thereby upsetting the delicate balance of your intestinal terrain. As a result, yeasts can grow unchecked into large colonies and take over, causing a condition called dysbiosis. Using their tendrils (hyphae), yeast can literally poke holes through the lining of your intestinal wall, which results in a syndrome called leaky gut. At this point, you tend to become increasingly susceptible to a wide variety of health problems, such as: Arthritis, Asthma and allergies, Skin problems, Kidney problems, Digestive issues, and Autoimmune disorders

 

Once your gut becomes porous, or “leaky,” it has openings that can allow undigested food particles in. When foods are absorbed in this partially broken down form they’re viewed as “foreign,” causing your immune system to react to them. Food sensitivities and allergies, digestive issues, and eventually, autoimmune disorders, can all arise as a result.

 

In addition, parasitic yeasts can also cause you to change what you eat by causing cravings for carbohydrates like sugar, pasta and bread, for example, as this is their preferred fuel. So, it should come as no surprise that weight gain is one of the telltale signs of antibiotic damage and subsequent yeast overgrowth.

 

Sadly, many doctors dismiss the connection between their patients’ intestinal disorders and the drugs they themselves prescribed. So, beware, and always make sure to repopulate your gut with a high quality probiotic every time you use an antibiotic.

 

Contact me for a consultation if you have recently been on a course of antibiotics and want recommendations in supporting your beneficial gut bacteria.